Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS La Crosse, WI

May 11, 2000Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 11, 2000, 8:21 PM CDT for Houston County, Minnesota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 11, 2000, 8:21 PM CDT (01:21 UTC)
Expired
May 11, 2000, 8:45 PM CDT
In force
24 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Houston County, MN

What was reported inside it

TimeReportWhereRemark
May 11, 8:28 PM CDTHail 1Eitzen, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2323 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
1.8
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 120122
SVRLSE
MNC055-120145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
821 PM CDT THU MAY 11 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 845 PM CDT

* AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL JUST EAST OF DORCHESTER...
  OR ABOUT 10 MILES SOUTH OF CALEDONIA. THIS THUNDERSTORM PRODUCED
  GOLFBALL SIZE HAIL IN DORCHESTER IN ALLAMAKEE COUNTY AT 810 PM.
  THIS THUNDERSTORM WAS MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR RENO AT 835 PM CDT
  NEAR BROWNSVILLE AT 845 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

BOYNE

&

LAT...LON 4348 9162 4338 9148 4351 9124 4372 9127

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:10 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 11, 3:10 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT THU MAY 11 2000

MAIN CONCERNS THIS FORECAST SEVERE POTENTIAL TONIGHT...THEN END OF
RAIN...AND THEN RAIN POTENTIAL AGAIN LATE FRIDAY INTO SATURDAY.

LATEST SURFACE MAP SHOWS LOW CENTER OVER WEST CENTRAL IA...MOVING
SLOWLY EASTWARD AND FILLING SLIGHTLY.  REMNANT OUTFLOW BOUNDARY...
ENHANCED BY CLOUD SHIELD...EVIDENT OVER FAR NORTHERN IOWA...WITH
EAST TO SOUTH WIND SHIFT AND 20 DEGREE TEMPERATURE DIFFERENCE.  ALSO
A BOUNDARY FROM NORTHWEST TO SOUTHEAST ACROSS IA.  GUSTY WINDS ACROSS
IA...WITH DEWPOINTS WELL INTO THE 60S AND SOME LOWER 70S ADVECTING
THIS WAY. REGIONAL RADAR LOOPS MOSTLY ECHO-FREE...BUT SOME LIGHT
PRECIPITATION INDICATED AND INDEED REPORTED BY OBS...ESPECIALLY OVER
WI.

MODELS IN PRETTY GOOD AGREEMENT...WITH SLIGHT LEAN TOWARD ETA/AVN.
LOOKING AT MSAS AND LAPS DATA...ATMOSPHERE VERY UNSTABLE OVER IA
AHEAD OF LOW CENTER.  LIFTED INDEX -6 TO -9 FROM KSUX-KDSM-K0Y7...
WITH CAPE INCREASING UP OVER 3000 J/KG SOUTH OF A LINE FROM KCLA TO
KMIW.  MOISTURE CONVERGENCE INDICATED ALONG BOUNDARY AS WELL.  LAPS
SOUNDINGS SHOW CAP NEARLY GONE FOR THAT AREA AS WELL.  FEEL STORMS
WILL DEVELOP SOMEWHERE OVER NORTH-CENTRAL IA...AND WILL MOVE EAST
ACROSS FORECAST AREA THIS EVENING.  WITH STRONG INSTABILITY AND
GOOD BAROCLINIC ZONE TO WORK WITH...THREAT FOR SEVERE WEATHER IS
THERE.  WILL MAINTAIN WORDING IN ZONES. SOME RISK FOR TORNADOES AS
WELL IN STRONG SHEAR ENVIRONMENT AND ESPECIALLY NEAR BOUNDARY WHERE
HELICITY CAN LOCALLY BE ENHANCED.  SEE LATEST SWODY1 FOR DETAILS AS
AREA IN THE HEART OF THE RISK AREA.

LOW CENTER CONTINUES TO NEAR QUAD CITIES OVERNIGHT...AND AS ANOTHER
LOW CENTER MOVES FROM ND INTO NORTHERN MN...A COLD FRONT WILL MOVE
THROUGH.  THIS SHOULD RESULT IN RAIN THREAT MOVING QUICKLY EAST OF
THE AREA BY MIDNIGHT...BUT ANOTHER WAVE MOVES UP THE FRONT FROM THE
CENTRAL PLAINS...AND MAY RESULT IN MORE RAIN DEVELOPMENT OVER
EASTERN IA AND SOUTHERN WI BY MORNING.  SOME OF THIS MAY LINGER
THROUGH NOON OVER FAR SOUTH...AND WILL ADD TO ZONES.  OTHERWISE...
FRIDAY LOOKS TO BE DRY FOR MOST AREAS.  AS THE LOW CENTERS MOVE
AWAY FRIDAY NIGHT...ANOTHER LOBE OF ENERGY ROTATES ACROSS THE
FORECAST AREA FOR SATURDAY.  COLD ADVECTION BEHIND THIS WAVE SHOULD
BE GOOD FOR SOME INSTABILITY SHOWERS.

FWC GUIDANCE NUMBERS NOTABLY WARMER THAN FAN...AND TRIED TO LEAN
MORE TOWARD COOLER FAN WITH STRENGTH OF COLD ADVECTION THAT APPEARS
LIKELY TO INVADE THE UPPER MIDWEST TO END THE WEEK.

ONCE ALL THE WAVES PASS...UPPER RIDGING BEGINS TO BUILD INTO THE
REGION.  THIS SHOULD RESULT IN A COOL WEEKEND...GIVING WAY TO
WARMER TEMPERATURES AS WE START NEXT WEEK.  DRY WEATHER SHOULD
PREVAIL.

.LSE...NONE.

WELVAERT

In the hours before

Local storm report, May 11, 5:05 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE
505 PM CDT THU MAY 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    1 N WAUCOMA               IA   1.75 INCH HAIL
05/11/00   FAYETTE                       0817 PM    DORCHESTER                IA   2.75 INCH HAIL
05/11/00   ALLAMAKEE                      REPORTED BY CO-OP
                                          OBSERVERCO-OP OBSERVER
                                          REPORTED

KRC

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.